Two Papillion La Vista South High School students are recovering after apparently using a synthetic drug called Crazy Clown. It's sold as incense. The school district has sent out a notice to parents regarding the incident.
On Thursday night, two 16-year-old South High students allegedly took the drug and one overdosed. One was initially hospitalized in critical condition but he has improved and both students are expected to be fine.
The teens were cited and the drug was sent to a lab for testing.
The district has sent notification of the incident to the parents of junior and senior high students. This is the text of that advisory:
"It is believed their conditions were a result of the use of a synthetic marijuana. This synthetic marijuana has various names such as K2, K4 and the street name of Crazy Clown.
"This drug has become increasingly popular among area teens. This is a very dangerous drug that has caused numerous young people throughout the country to be sent to the hospital in life-threatening conditions.
"This drug is potentially sold legally to people 18-years-of-age and older as an incense, and when smoked can cause feelings similar to a high.
"As a school community, we are encouraging you to please speak with your children about the danger of this drug and its use. Parents are advised to pay close attention to any changes or concerning behaviors in their children.
"Below is a link to the Drug Enforcement Agency and more details about signs and symptoms of this drug. Please feel free to contact your child’s school with any questions you may have. Both 16 year students are believed to be ok.
Craig Keffer, one Papillion parent, says the incident with the students is an example that will drive the point home for other kids.
"It's pretty disturbing. Let alone doing just marijuana itself, but marijuana that's laced with that, it's very dangerous and serious," he says.
The Papillion case follows two similar incidents in La Vista that happened over the last month.
One of those involved a man under the influence of the drug who wrecked his car.
The other was a man who went to the hospital with extreme vomiting and convulsions.
La Vista Police Chief Bob Lausten says Crazy Clown is so new, the department isn't really sure what is in it.
They only know what it does when it's abused.
"I think it's a drug that causes people to lose control of their inhibitions, and their behaviors. It's synthetic. We don't know what's in it right now," he says.
Additionally, Sarpy County Sheriff Jeff Davis says his investigators are looking into whether Crazy Clown, or something like it, might have been used by the driver involved in a recent fatal crash.